Ecigs Don’t Fill Casualty Departments

Posted 11th January 2017 by Mawsley
Stunningly stupid actions by one mother and father fuel an article in the Annals of Emergency Medicine journal. This led to the creation of a press release, explaining the article in brief, for media outlets. They, in turn, spin the story to make it look as though casualty departments are being flooded with poisoned children.

“A 6-year-old child who accidentally swallowed liquid nicotine intended for her parents' electronic cigarettes required immediate emergency medical treatment that included intubation and an overnight stay in a pediatric intensive care unit,” says the American College of Emergency Physicians press release.

The ACEP statement is factual and measured. Compare this to the Independent Times’ coverage, which serves the region surrounding Helena in Montana: “Kids Landing in ERs [emergency rooms] After Drinking Parents’ E-Cig Nicotine Liquid”.

They claim there are multiple “kids” landing in multiple “ERs” after they’ve all snacked down on nicotine. It’s an absurd and ridiculous treatment of the truth, carried out solely to label vaping as dangerous.

The surgeons dealing with the incident reported: “The patient’s mother had previously purchased 1 L of unflavored nicotine Smoke Juice E-liquid online, marketed as ‘the highest grade nicotine available’ and sold directly to consumers, packaged in a ‘laboratory use only’ amber-colored glass bottle. This liquid comes prepared with a 50:50 base of propylene glycol:vegetable glycerin. The patient’s mother had then diluted this concentrated nicotine liquid at home with an equal volume of vegetable glycerin, purchased from the same Web site and diluted according to instructions she found online. The purchased liquid was labeled with a nicotine concentration of 60 mg/mL, and the patient’s mother believed she was diluting it 2-fold to an intended final concentration of 30 mg/mL.”

But where did this diluted base solution go? “Unbeknownst to her husband,” the doctors continue, “the patient’s mother had stored this final dilution in a readily available empty used ibuprofen bottle that she labeled ‘NIC’ and stored in the refrigerator. The use of inappropriate and poorly labeled containers introduces obvious risk for unintentional exposures and dangerous adverse events.”

The doctors suspect that the mother had also made a mistake in her dilution calculations or the original base was stronger than labeled. This became important when the child complained of a headache and her father allowed her to drink directly from the medicine bottle in the fridge.

Shortly afterwards, the girl lost consciousness due to acute nicotine poisoning. She was placed into an intensive care unit and received mechanical ventilation until she was in a stable condition and allowed to return home.

The actions of the parents should be seen for its highly irregular and unusual nature and not tarnish vaping as a whole. This said, vapers should ensure that children do not have access to their liquids or equipment by placing them out of reach and in clearly labeled childproof storage containers.